North Dakota, 2022

Hail in North Dakota, May 29, 2022

May 29, 2022 · NWS FGF · 5 events in 1 county or zone

Scattered severe thunderstorms brought damaging winds, large hail, and reports of tornadoes to the area during the morning hours of May 29th, with a second round of severe storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms brought damaging winds, large hail, and reports of tornadoes to the area during the morning hours of May 29th, with a second round of severe storms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 7:39 PM CST, 1 minute earlier.

Area forecast discussion, May 29, 7:39 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
839 PM CDT Sun May 29 2022

.UPDATE...
Issued at 837 PM CDT Sun May 29 2022

Isolated storms continue to fire in northeastern North Dakota as
well as far northwest MN (western Polk County). Most of the
activity is on the cool side of the boundary across northeastern
ND. With loss of heating and no development across the south, will
cancel the watch from Griggs over to Hubbard counties. Re-issuance
may be needed late tonight for west central MN as activity in the
central plains propagates northeast.

UPDATE Issued at 629 PM CDT Sun May 29 2022

Most convective activity is developing over northwest MN. There
are to prominent boundary showing up on radar...one along a line
from Crookston to Moorhead and the other from Thompson to
Hillsboro, with the two intersecting near Shelly. The eastern
boundary is sparking thunderstorms that are moving northeastward
into NW MN. So far the latest storm development is sub-severe but
some nickel sized hail is possible with these storms.

.SHORT TERM...(This evening through Monday night)
Issued at 250 PM CDT Sun May 29 2022

Convective timing and strength remain the main challenges during
a very active period.

Elevated thunderstorms along a mid level frontal boundary in west
central MN have fizzled, with a little bit of a break in storms
expected through mid-afternoon. Water vapor loop shows the main
cut off low still rotating over the Rockies, with a few lead
shortwaves in the southwesterly flow ahead of low over the Plains.
One such weak shortwave has been lifting through SD towards our
southern counties. This shortwave will be entering our area in the
next few hours as the cap erodes and peak heating arrives, which
should set off thunderstorm development along the trough axis
approaching the Red River. Effective bulk shear is pretty weak
with both meso analysis and short range models showing around 20
kts. The boundaries are also pretty weak other than providing some
low level vorticity. At this point, think supercell potential is
not very high over our area but we could see some
multicell/pulsing severe storms at times through late afternoon
and early evening.

The convection that develops over our area this evening will
start to move northeastward and lose its punch as we move into the
overnight. There is a strong 850mb jet pushing into the region,
but most models show the nose of the jet more over central/eastern
MN and into WI. Our southeastern counties could get some blow off
rain and lightning from that activity, but the strongest updraft
helicity tracks stay closer to the Twin Cities, which fits the
jet. The lingering rain and cloud cover into Monday morning could
have an impact on destabilization later in the day, but exactly
how remains to be seen.

The cut off upper low will be ejecting into the Dakotas by
tomorrow, with plenty of upper forcing across the Northern Plains
and strong deep layer bulk shear. There is still some uncertainty
with destabilization, but think there will be at least some breaks
in the clouds and some CAPE values over 2000 J/kg by tomorrow
afternoon. With deep layer bulk shear in the 40-50 kt range and
the upper low approaching the area, some pretty strong storms are
expected and the SPC outlook has been upgraded to moderate. Some
of the CAMs show most of the discrete convection developing to
our south and more of a QLCS pattern as the storms move north.
However, given uncertainty in how conditions will play out
overnight and recent CAM performance, exact storm mode is probably
not very predictable. Do expect convection to push north-
northeastward through the afternoon and evening as the upper low
comes out, then shift eastward Monday night as the system pushes
into the Lake of the Woods area. There will be a risk of heavy
rain throughout the day on Monday and into Monday night, with some
flash or areal flooding not out of the question if we get storms
training over areas that receive a lot of rain tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun May 29 2022

As the system moves out on Monday, some isolated showers could
linger into Tuesday morning. Not expecting the severe threat to last
as long, but there could be some thunder. This system moving out
will usher in higher winds Tuesday and Wednesday. Tuesday looks to
feature sustained winds 15 to 25 MPH, with gusts up to 40 MPH
possible, mainly in the Devils Lake Basin. Wednesday looks to be
slightly tamer in guidance, with sustained winds of 15 to 20 MPH and
gusts up to 30 MPH.

Another effect of the system's exit is cooler air funneling into the
area. Expect below normal temperatures for the extended period.
Highs will remain pretty stable in the 60s through Sunday.

We will enter more zonal flow mid week this week, which could allow
some systems to progress through the area. However, guidance is
mostly dry right now. The systems projected in guidance look to be
in the southern red river valley, and not big rain makers. We will
continue to monitor these systems as guidance comes to a more
conclusive answer.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 250 PM CDT Sun May 29 2022

Convective timing and strength remain the main challenges during
a very active period.

Elevated thunderstorms along a mid level frontal boundary in west
central MN have fizzled, with a little bit of a break in storms
expected through mid-afternoon. Water vapor loop shows the main
cut off low still rotating over the Rockies, with a few lead
shortwaves in the southwesterly flow ahead of low over the Plains.
One such weak shortwave has been lifting through SD towards our
southern counties. This shortwave will be entering our area in the
next few hours as the cap erodes and peak heating arrives, which
should set off thunderstorm development along the trough axis
approaching the Red River. Effective bulk shear is pretty weak
with both meso analysis and short range models showing around 20
kts. The boundaries are also pretty weak other than providing some
low level vorticity. At this point, think supercell potential is
not very high over our area but we could see some
multicell/pulsing severe storms at times through late afternoon
and early evening.

The convection that develops over our area this evening will
start to move northeastward and lose its punch as we move into the
overnight. There is a strong 850mb jet pushing into the region,
but most models show the nose of the jet more over central/eastern
MN and into WI. Our southeastern counties could get some blow off
rain and lightning from that activity, but the strongest updraft
helicity tracks stay closer to the Twin Cities, which fits the
jet. The lingering rain and cloud cover into Monday morning could
have an impact on destabilization later in the day, but exactly
how remains to be seen.

The cut off upper low will be ejecting into the Dakotas by
tomorrow, with plenty of upper forcing across the Northern Plains
and strong deep layer bulk shear. There is still some uncertainty
with destabilization, but think there will be at least some breaks
in the clouds and some CAPE values over 2000 J/kg by tomorrow
afternoon. With deep layer bulk shear in the 40-50 kt range and
the upper low approaching the area, some pretty strong storms are
expected and the SPC outlook has been upgraded to moderate. Some
of the CAMs show most of the discrete convection developing to
our south and more of a QLCS pattern as the storms move north.
However, given uncertainty in how conditions will play out
overnight and recent CAM performance, exact storm mode is probably
not very predictable. Do expect convection to push north-
northeastward through the afternoon and evening as the upper low
comes out, then shift eastward Monday night as the system pushes
into the Lake of the Woods area. There will be a risk of heavy
rain throughout the day on Monday and into Monday night, with some
flash or areal flooding not out of the question if we get storms
training over areas that receive a lot of rain tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun May 29 2022

As the system moves out on Monday, some isolated showers could
linger into Tuesday morning. Not expecting the severe threat to last
as long, but there could be some thunder. This system moving out
will usher in higher winds Tuesday and Wednesday. Tuesday looks to
feature sustained winds 15 to 25 MPH, with gusts up to 40 MPH
possible, mainly in the Devils Lake Basin. Wednesday looks to be
slightly tamer in guidance, with sustained winds of 15 to 20 MPH and
gusts up to 30 MPH.

Another effect of the system's exit is cooler air funneling into the
area. Expect below normal temperatures for the extended period.
Highs will remain pretty stable in the 60s through Sunday.

We will enter more zonal flow mid week this week, which could allow
some systems to progress through the area. However, guidance is
mostly dry right now. The systems projected in guidance look to be
in the southern red river valley, and not big rain makers. We will
continue to monitor these systems as guidance comes to a more
conclusive answer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun May 29 2022

TVF will continue to have VCTS and on-station storms through 02Z
as storms develop along a boundary stretched from CKN to FAR.
GFK should see a temporary wind shift as an out flow boundary
moves through around 00Z, and should return to its predominant SE
flow by 02Z. Elsewhere, so far VFR but each site other than DVL
has potential to see more TS development especially along the
boundaries moving vcnty of the Red River. More widespread severe
expected on Memorials Day.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...AK
AVIATION...Speicher
Hazardous weather outlook, May 29, 3:26 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 PM CDT Sun May 29 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-015-016-026-027-
029-030-039-053-054-302130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh-
426 PM CDT Sun May 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across portions of
eastern North Dakota, northwest and west central Minnesota.

The main hazards will be large hail up to ping pong ball size and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next chance for severe thunderstorms will be Monday afternoon
and evening, with the potential for damaging winds up to 80 mph,
large hail up to 2 inches in diameter, and an isolated tornado
threat. Localized flash flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ006-014-024-028-038-049-052-302130-
Towner-Benson-Eddy-Griggs-Barnes-Ransom-Sargent-
426 PM CDT Sun May 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible across the Devils Lake and
Sheyenne River basins. The main hazards will be small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next chance for severe thunderstorms will be Monday afternoon
and evening, with the potential for damaging winds up to 80 mph,
large hail up to 2 inches in diameter, and an isolated tornado
threat. Localized flash flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

Speicher

In the hours before

Local storm report, May 29, 4:52 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S BROOKS              47.79N 96.00W
05/29/2022  M1.00 INCH       RED LAKE           MN   PUBLIC

&&
Special weather statement, May 29, 4:57 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
557 PM CDT Sun May 29 2022

MNZ006-009-292330-
North Beltrami MN-Lake Of The Woods MN-
557 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern
Beltrami and south central Lake of the Woods Counties through 630 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Red Lake Nation, or 48 miles north of Bemidji, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Northwestern Upper Red Lake around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4811 9511 4822 9516 4846 9474 4816 9458
TIME...MOT...LOC 2257Z 236DEG 25KT 4817 9504

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Perroux/TG
Special weather statement, May 29, 5:37 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
637 PM CDT Sun May 29 2022

MNZ006-009-300015-
North Beltrami MN-Lake Of The Woods MN-
637 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern
Beltrami and south central Lake of the Woods Counties through 715 PM
CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Oaks Corner, or 55 miles southeast of Roseau,
moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Beltrami and south central Lake of the Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4827 9489 4838 9496 4857 9476 4834 9450
TIME...MOT...LOC 2337Z 226DEG 21KT 4834 9482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux/TG
Special weather statement, May 29, 5:52 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
652 PM CDT Sun May 29 2022

NDZ026-027-300030-
Nelson ND-Grand Forks ND-
652 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of west central Grand
Forks and eastern Nelson Counties through 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of McVille, or 37 miles southeast of Devils Lake, moving
northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Michigan around 710 PM CDT.
  Petersburg around 715 PM CDT.
  Niagara around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4776 9812 4780 9829 4810 9808 4797 9777
TIME...MOT...LOC 2352Z 214DEG 28KT 4788 9814

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, May 29, 6:06 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
706 PM CDT Sun May 29 2022

MNZ008-300045-
East Marshall MN-
706 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern
Marshall County through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Holt, or 16 miles northeast of Thief River Falls,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4830 9594 4831 9609 4854 9613 4853 9572
TIME...MOT...LOC 0006Z 190DEG 18KT 4833 9601

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, May 29, 6:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Sun May 29 2022

MNZ005-300130-
Roseau MN-
748 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of central Roseau
County through 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Badger, or 15 miles southwest of Roseau, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Badger around 800 PM CDT.
  Fox around 815 PM CDT.
  Ross around 825 PM CDT.
  Pinecreek around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4900 9567 4861 9597 4862 9611 4900 9608
TIME...MOT...LOC 0047Z 197DEG 18KT 4872 9602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TG

The radar

The Fargo/Grand Forks radar (KMVX), 67 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Grand Forks

When
May 29, 7:40 PM CST
Where
Grand Forks County, 1.46 mi SSW of Orr
Measured
1 in hail
Reported by
Public
Coordinates
48.080, -97.690

Funnel Cloud, Grand Forks

When
May 29, 8:14 PM CST
Where
Grand Forks County, 2.27 mi SSE of Shawnee
Reported by
Storm Chaser
Coordinates
47.940, -97.730

A storm chaser reported a funnel cloud via social media 5 to 6 miles WNW of Larimore, ND.

Hail, Grand Forks

When
May 29, 8:15 PM CST
Where
Grand Forks County, 3.09 mi NNW of Edisons
Measured
1 in hail
Reported by
Public
Coordinates
48.010, -97.710

Hail, Grand Forks

When
May 29, 9:05 PM CST
Where
Grand Forks County, 3.09 mi NNW of Edisons
Measured
1.5 in hail
Reported by
Public
Coordinates
48.010, -97.710

Hail, Grand Forks

When
May 29, 9:40 PM CST to 9:50 PM CST
Where
Grand Forks County, 2.31 mi SE of Gilby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -97.430

Several bursts of dime to quarter sized hail persisted for about 10 minutes, through 1050 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033724, 1033723, 1033725, 1033726, 1034065.